Female Hair Loss from Prozac?

I have been on Prozac 20+ years. Current dosage of 40 mg. per day. I am experiencing hair loss which is increasing. About half the hair on top is gone, there is stubble. Have been to dermatologist who don’t know why.Could Prozac be the reason for the hair loss? I am a caucasian female.

Block Quote

Prozac is known to cause hair loss, although it is rare.

Please read the other posts I’ve made in the Female Hair Loss, and consider having your scalp mapped for miniaturization, so that you have a better understanding of what you are dealing with.

9 thoughts on “Female Hair Loss from Prozac?

  1. I was taking Prozac for about a year, and I stopped suddenly 8 months ago because my hair was coming out in clumps. I think it had been thinning gradually all along, but after a few months the difference was drastic and so traumatic to me that it really counteracted the Prozac.

    I found it hard to get my doctor (or anyone) to take this seriously as it is rare, but hair loss *was* listed as a possible side effect when I got my prescription.

  2. I have been taking Prozac for approximately 3 years. In the last year I have noticed large amount of hair strands in my comb or brush. Could this be a result from Prozac? I am on 20 mg. daily.

  3. My daughter is taking Lexapro and Buspar for anxiety. She has hair loss on the crown of her head. She has been told it is androgenic alopecia and has been prescribed Yasmin and Aldactone for this problem. She continues to lose her hair. Her psychiatrist and her endocrinologist say it is not the Lexapro and/or the Buspar that is causing her hair loss. How can they be so sure of that? I am convinced that it is these medications. Is there another anti-anxiety medication that is less likely to cause hair loss? If one SSRI causes hair loss will they all do that in the same person? In other words is it due to the action of the drugs or some other property of each drug? Any advice you can provide would be so helpful as would a referral to someone in the DC area who could help us out. Thank you very much.

  4. I have been on Celexa for about 9 weeks and I am noticing thinning of my hair at the peaks of my forehead and an over all thinness when I touch the back. Normally I have lots of long, pretty hair.

    Now I can see my forehead scalp through my hair strands.

    At the same time I was taking Seasonique birth control that also had a side effect of hair loss…I have no idea which one caused it. I am 3 days off the b/c pill and will not take it anymore. Hopefully I’ll see some hair regrowth.

    Hell, I’d rather be depressed than a bald woman!

  5. I TOOK PROZAC FOR 3 YEARS! I HAD RAPID HAIR LOSS. IF MY HAIR LOSS IS DUE TO THE MEDICATION WHEN CAN I EXPECT REGROWTH! I HAVE HAD LABWORK. SEEN A PHYSICAN AND A DERMAOILOGIST. I AM A FEMALE PATIENT

  6. Hell yeah i lost a lot of hair because of prozac it had other good points about it but naah man its not worth going bald maybe vanity is to blame.

  7. I have been on Prozac for 7 years. I thought I was depressed because I moved 7 years ago, but maybe the prozac just wasn’t doing its job. I am weaning off it now. I guess I have lost 75% of my hair; it isnt obvious to strangers, but it was super thick all my life. I thought it was the climate change. Hmmm. Recently it has been coming out much more and it finally got to me and I went back to the Dr. I hope it grows back in, or at least some of it. I was surprised to find how much it bothered me.

  8. I totally agree with Sher…..I have been taking this medicine for almost a year. Yes, I am going bald @ the crown of my hair. I will have to find another means of dealing with depression. I would rather be depressed than bald. It’s depressing going bald.

  9. My little girl is 13 and has been on Prozac since she was 9. She just recently started losing her hair after we increased her dose from 20mg to 40mg, and was diagnosed with Alopecia. I am going to change her antidepressant but it is strange to me that it is just now causing hair loss after 4 years. Most of the research I have read says hair loss immediately or after about 3 months of use. It is unfortunate because the Prozac has been working great! I also read that other medications can increase hair loss such as Pepcid and Zantac!! Scary! Anyways, she had the bald spots injected with Kenelog at a dermatologists office and I am hopeful it will help the hair grow back faster.

Leave a Reply

Your email address will not be published. Required fields are marked *